Tornadoes · United States · Michigan · 2014

EF0 tornado, St Johns Glowacki Fl, Michigan, July 6, 2014

This EF0 tornado ran 1.6 miles across Clinton County on July 6, 2014, touching down at 1:00 AM EDT and reaching 80 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 6, 2014
Touchdown
1:00 AM EDT (05:00 UTC)
Lifted
1:08 AM EDT (05:08 UTC)
On the ground
8 minutes
Path length
1.6 miles (2.6 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Clinton County
Touchdown point
43.020, -84.650
Lift-off point
43.037, -84.627
Record number
1407062300-01

What the Weather Service recorded

An EF1 tornado struck southern Kent county during the late evening hours of July 6th, resulting in widespread damage including numerous downed trees, power lines, and damage to numerous homes and other structures. There were 6 injuries but no fatalities. Wind speeds with this tornado reached at least 110 mph. There were three additional tornadoes late that evening and overnight which were all EF0.

A NWS storm survey confirmed that an EF0 tornado with top winds of 85 mph touched down just south of Walker Rd. and moved northeast and stayed on the ground for 1.6 miles. Several trees were blown down and damage to several outbuildings was incurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Jul 6, 10:16 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 6, 10:16 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT SUN JUL 6 2014

LATEST UPDATE...
MESOSCALE DISCUSSION/MARINE

.MESOSCALE DISCUSSION...
ISSUED AT 1005 PM EDT SUN JUL 6 2014

FAIRLY UNSTABLE AIRMASS IN PLACE WITH MIXED LAYER CAPE VALUES 1500
J/KG OUT AHEAD OF THIS AREA OF CONVECTION. DEEP LAYER SHEAR VALUES
RUNNING AROUND 30 TO 40 KNOTS...SO A RISK FOR A FEW SEVERE STORMS
EXISTS. MID LEVEL WAVE IN WISCONSIN PUSHES THROUGH MI IN THE NEXT
FEW HOURS. AS A RESULT...IT APPEARS THAT THE NEXT 3 TO 5 HOURS
WILL BE THE PERIOD OF STRONGEST CONVECTION. LOW LEVEL JET IS
SHOWN TO INCREASE BY MIDNIGHT...AND VWP FROM CHICAGO AREA SHOWS 40
KNOTS. THAT COMBINED WITH PWAT VALUES OVER 1.75 INCHES SUGGESTS A
HEAVY RAIN THREAT AS WELL.

&&

.SYNOPSIS...
ISSUED AT 331 PM EDT SUN JUL 6 2014

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT AND
MOVE OFF TO THE EAST OF THE AREA ON MONDAY. AHEAD OF THE FRONT
SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS MAY
BE STRONG TO LOCALLY SEVERE AFTER SUNSET. MAINLY DRY WEATHER IS
EXPECTED ON MONDAY AFTER THE RAIN MOVES EAST IN THE MORNING. ANOTHER
AREA OF LOW PRESSURE WILL SLIDE THROUGH THE GREAT LAKES ON TUESDAY
WITH SHOWERS AND STORMS RETURNING TO THE FORECAST FOR MONDAY NIGHT
THROUGH TUESDAY. COOLER AND DRIER WEATHER IS FORECAST FOR MID WEEK
WITH HIGH PRESSURE SETTLING INTO THE GREAT LAKES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 331 PM EDT SUN JUL 6 2014

MAIN FORECAST FOCUS IN THE SHORT TERM IS THE THREAT OF STRONG TO
SEVERE STORMS TONIGHT.

THE THREAT FOR STRONG/SEVERE STORMS EXISTS...BUT THE EXTENT OF LOWER
CLOUD UPSTREAM MAKES IT A TOUGHER FORECAST. INSTABILITY HAS BEEN
HELD BACK SOME DUE TO THE CLOUD COVER BUT EVEN SO THE AIR MASS IS
RECOVERING. MEAN LAYER CAPES OF 2000 J/KG ARE ALREADY NOSING INTO
SOUTHERN WISCONSIN. FEEL INSTABILITY WILL SLIDE INTO SOUTHWEST LOWER
MICHIGAN AS WE HEAD THROUGH THE EVENING ADVECTING IN FROM UPSTREAM.
THE MID LEVEL SHORTWAVE THAT WILL MOVE THROUGH THIS EVENING WILL ADD
A BOOST TO THE CONVECTION AS WELL. THE TIMING WILL NOT BE IDEAL
THOUGH AS THE BULK OF OUR STORMS SHOULD OCCUR BETWEEN 800PM AND
400AM. IN ADDITION THE MID LEVEL JET STREAM IS MARGINAL...SUB 40
KNOTS. EXPECT STORMS OVER MUCH OF THE AREA...WITH OCCASIONAL STRONG
STORMS WORKING THROUGH. A SOLID LOW LEVEL JET AND 850MB MOISTURE
TRANSPORT COULD BRING A FEW SEVERE STORMS TO THE AREA. STORMS WILL
LIKELY FIRE BOTH UPSTREAM AND MOVE IN...AS WELL AS DEVELOP OVERHEAD
VIA THE MID LEVEL SHORTWAVE AND MOISTURE ADVECTION.

THE PRECIP WILL MOVE EAST MONDAY MORNING WITH A PERIOD OF QUITE
WEATHER MONDAY AFTERNOON INTO MONDAY EVENING. TUESDAY/S SYSTEM IS
NOT HANDLED WELL BY THE SHORT TERM MODELS WITH THE ECMWF STILL A
STRONGER OUTLIER. EXPECTING SHOWERS AND STORMS TO MOVE THROUGH THE
AREA LATE MONDAY NIGHT INTO TUESDAY MORNING. NOT ANTICIPATING SEVERE
WEATHER WITH SOME LOCALLY HEAVY RAINS POSSIBLE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 331 PM EDT SUN JUL 6 2014

TRENDED POPS A BIT LOWER...ESPECIALLY INTO THE AFTERNOON ON
WEDNESDAY.  THE UPPER TROUGH MOVES THROUGH EARLY AND SURFACE HIGH
PRESSURE QUICKLY FILLS IN LATER IN THE DAY.  FEEL WE WILL ONLY SEE
ISOLATED LEFTOVER SHOWERS IN THE NORTH WHICH SHOULD MOVE OUT DURING
THE AFTERNOON.

THE SECOND HALF OF THE WORK WEEK SHOULD SEE BELOW NORMAL TEMPS WITH
HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S.  THIS MID SUMMER
COMFORTABLE AIR MASS WILL BE COURTESY OF A PERSISTENT NW UPPER
FLOW.  THIS PERIOD ALSO LOOKS TO REMAIN DRY.

HOWEVER AS WE APPROACH THE WEEKEND THE NORTHWEST UPPER FLOW RELAXES
AND RETURN FLOW AT THE SURFACE WILL BRING A RETURN TO NEAR NORMAL
TEMPS.  THE SOUTHERLY FLOW SHOULD ALSO COME WITH A PUSH OF GULF
MOISTURE.  THIS BETTER MOISTURE SHOULD RESULT IN SHOWERS AND STORMS
STARTING FRIDAY NIGHT OR SATURDAY.  THERE ARE TIMING DIFFERENCES...
BUT IT APPEARS A COLD FRONT COMES THROUGH SATURDAY OR SATURDAY
NIGHT...LEADING TO A MOSTLY DRY SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 740 PM EDT SUN JUL 6 2014

LATEST RADAR SHOWS SHOWERS AND STORMS DEVELOPING RAPIDLY OVER
WESTERN LOWER MICHIGAN. WE/LL LIKELY SEE TSRA MOVE ACROSS THE TAF
SITES AROUND 00-01Z. MORE STORMS OVER CENTRAL WISCONSIN WILL
ARRIVE NEAR 06Z. MVFR CONDITIONS AND POSSIBLY IFR CONDITIONS
EXPECTED THROUGH 12Z.

&&

.MARINE...
ISSUED AT 1005 PM EDT SUN JUL 6 2014

SOUTHWEST FLOW WILL REMAIN ELEVATED TONIGHT AS A FRONT PUSHES
THROUGH. THIS WILL ACT TO KEEP THE WAVE UP. ALSO GUSTY WINDS
AROUND THE STORMS WILL IMPACT CONDITIONS AS WELL. WILL KEEP THE
MARINE HEADLINES GOING.

WINDS AND WAVES WILL DIMINISH LATE TONIGHT AND MONDAY AS THE
PRESSURE GRADIENT WEAKENS.

&&

.HYDROLOGY...
ISSUED AT 331 PM EDT SUN JUL 6 2014

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS TRAVERSE
THE AREA. PWAT VALUES RISE TO AROUND 2 INCHES...SO ANY STORMS WILL
BE CAPABLE OF PUTTING DOWN 1 TO 2 INCH PER HOUR RATES. THE STORMS
SHOULD BE PRESSING OFF TO THE EAST AT A DECENT PACE...25-30
MPH...SO NOT EXPECTING WIDESPREAD HEAVY RAIN. BASIN AVERAGE RAINS
THOUGH OF A HALF INCH TO AN INCH ARE QUITE POSSIBLE. SOME WITHIN
BANK RIVER RISES MAY BE SEEN ON THE MAINSTEM RIVERS. LOCALLY...SOME
URBAN...SMALL STREAM AND POOR DRAINAGE AREA FLOODING IS POSSIBLE
WHERE THE HEAVIEST SWATHS OF RAIN FALL.

ANOTHER PERIOD OF RAIN WILL OCCUR LATE MONDAY NIGHT INTO TUESDAY.
PWATS ARE NOT QUITE AS HIGH WITH THIS SYSTEM AND THERE IS SOME MODEL
DISCREPANCY SO AT THIS POINT NOT EXPECTING ANY FLOODING. SOME
LOCALLY HEAVY RAIN MAY BE POSSIBLE DURING THIS PERIOD AS WELL
THOUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 8 AM EDT MONDAY FOR MIZ037-043-050-
     056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR LMZ844>849.

&&

MESOSCALE...MJS
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...93
HYDROLOGY...DUKE
MARINE...MJS
Hazardous weather outlook, Jul 6, 7:53 AM EDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT SUN JUL 6 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
753 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. A
FEW OF THE STORMS  COULD BE SEVERE. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY HAZARDS. THERE IS AN ELEVATED RISK FOR EXCESSIVE
RAIN TO PRODUCE SMALL STREAM AND URBAN FLOODING. WHERE THE STORMS
PERSIST...MORE THAN TWO INCHES OF RAIN WILL BE POSSIBLE.  FREQUENT
LIGHTNING COULD ACCOMPANY THE STORMS. THE MAIN STORM MOTION WILL BE
EAST SOUTHEAST AT AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN ON
SATURDAY. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STORMS.
IN ADDITION...RAINFALL COULD BE HEAVY ON THOSE DAYS AS WELL. A
COUPLE OF NON SEVERE THUNDERSTORMS MAY DEVELOP MONDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-071015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
753 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS BOATING AND SWIMMING CONDITIONS ARE EXPECTED THROUGH
TONIGHT DUE TO HIGH WINDS AND WAVES.

THUNDERSTORMS WILL BECOME NUMEROUS BY TONIGHT. A FEW OF THE STORMS
THIS AFTERNOON INTO TONIGHT COULD BE SEVERE. DAMAGING WINDS AND
LARGE HAIL ARE THE PRIMARY HAZARDS. FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.  THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT AROUND 25
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN ON
SATURDAY. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STORMS. A
COUPLE OF NON SEVERE THUNDERSTORMS MAY DEVELOP MONDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJS

In the hours before

Local storm report, Jul 6, 11:56 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1156 PM EDT SUN JUL 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND DMG     2 W KENTWOOD            42.88N 85.64W
07/06/2014                   KENT               MI   TRAINED SPOTTER

            POWER LINES DOWN AND A TREE DOWN ON A HOUSE
            AT 48TH AND MILDRED IN KENTWOOD.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 7, 12:05 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 AM EDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     2 NNW CUTLERVILLE       42.87N 85.68W
07/06/2014                   KENT               MI   TRAINED SPOTTER

            2 BUILDINGS COMPLETELY DESTROYED. AT LEAST
            10 TREES UPROOTED AND ON BUILDINGS AND
            BLOCKING THE ROAD. NO POWER IN THE AREA.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 7, 12:46 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1246 AM EDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       ALMA                    43.38N 84.65W
07/07/2014  E2.35 INCH       GRATIOT            MI   TRAINED SPOTTER

            ESTIMATED STORM TOTAL RAINFALL THROUGH
            MIDNIGHT.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 7, 12:49 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1249 AM EDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     3 W KENTWOOD            42.88N 85.64W
07/06/2014                   KENT               MI   TRAINED SPOTTER

            MARSHALL AVE IS IMPASSABLE DUE TO DOWNED
            TREES AND POWER LINES. TIME ESTIMATED FROM
            RADAR.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Special weather statement, Jul 7, 12:55 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 AM EDT MON JUL 7 2014

MIZ038>040-044>046-051-052-070600-
CLARE-GRATIOT-ISABELLA-LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
1255 AM EDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALTONA...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...     HARRISON...           ALMA...
  CLARE...              EVART...              MECOSTA...
  MARION...             STANTON...            BARRYTON...
  EDMORE...             WEIDMAN...            FARWELL...
  ROSEBUSH...           ITHACA...             ASHLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4416 8461 4347 8460 4347 8436 4312 8436
      4312 8476 4316 8531 4330 8532 4329 8604
      4417 8604
TIME...MOT...LOC 0455Z 266DEG 38KT 4353 8530

NJJ
Local storm report, Jul 7, 1:00 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 AM EDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       3 ENE KENTWOOD          42.89N 85.54W
07/07/2014  M1.53 INCH       KENT               MI   OFFICIAL NWS OBS

            HEAVY RAIN DURATION 5 HOURS

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 00:00Z

5.0 hours before the tornado, 104 km from the path. July 7, 2014.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 227 joules per kilogram, CIN -166, lifted condensation level 1073 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2014-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-166 J/kg
Surface CAPE
327 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Lansing (LAN), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Rapids radar (KGRR), 75 km away, was scanning. The volume nearest the touchdown began at 05:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of July 6, 2014

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 62:42 PM EDTEF0Brevard, FL0.135$50,000
July 66:03 PM CDTEF0Hamilton, IA0.625
July 67:00 PM CDTEF0Butler, IA0.415
July 67:58 PM CDTEF1Grundy, IA3.2100$200,000
July 68:02 PM CDTEF0Iron, MI5.7100$4,000
July 68:08 PM CDTEF0Grundy, IA1.520
July 68:12 PM CDTEF1Tama, IA9.7225$25,000
July 68:25 PM CDTEF0McKenzie, ND3.840
July 68:41 PM CDTEF0Guthrie, IA0.920
July 68:45 PM CDTEF0Jasper, IA4.680
July 68:56 PM CDTEF0Benton, IA0.110
July 69:15 PM CDTEF0Jasper, IA0.525
July 610:20 PM EDTEF1Kent, MI6.34006$4.5 million
July 612:16 AM EDTEF0Ionia, MI1.050$300,000
July 612:34 AM EDTEF0Ionia, MI0.8150$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.